Choose Your Poison

It has been a month since I maxed out my Wellbutrin dose. Within several days of increasing the dosage I began to feel a little better, and that mild improvement has remained though I don’t think I gained much more after that first week. Over the past month I have been able to better manage my anxiety, or more accurately there has been less anxiety to manage, so I have felt better, but not as good as I would like to feel. I have been tossing around trying the Zoloft experiment, but the Mrs. and I have been talking more and more about a second child. The likely Zoloft side effects could make the conception process  a lot more work than fun.

Walking in the door today I figured that I wouldn’t be making any changes. We talked for a few minutes and the conversation was leading that way when he asked me how I had been sleeping. I told him I had been sleeping fine, but the pressure of getting up early was gone until spring and that was the real problem. This statement led to a conversation about my anxiety not being and continual experience of being on edge, but rather more isolated events that are quite suddenly triggered by little hiccups in my day. I explained that the larger events will last a while and there are aftershocks for a day or two until my body unwinds from it. Strangely I think this was news to him.

Since he brought it up and I anticipate sleep trouble returning in the spring, the anticipation of it will make it a self-fulfilling prophecy, I asked him about the drug Remeron, mirtazapine, and how it can help for sleep. I was scared of making the change last summer to what perceived as an unknown, to me, class of drugs. I am quite sure I made this point to him clearly so you can imagine my surprise when I found out that Remeron is very similar to Wellbutrin. According to him Remeron is related to Wellbutrin much the same way Paxil, Zoloft, and Celexa are different but similar drugs. How did I miss this last summer? In my exhaustion did I fail to understand this or did he fail to explain it? At this point it doesn’t really matter, but today he made it clear that adding Remeron would be another option for using medication to manage my anxiety. It can be added to my current dosage of Wellbutrin. I will just take it a night to benefit from the sleepy side effect. This is a side effect that he says will only last 4 – 8 hours which is a beautiful working life for my summer sleep problem.

catch-22

Sometimes there is just no right answer

Like everything else related to treating depression and anxiety there is a potential cost. Apparently Remeron has a tendency to increase appetite. This is a potentially problematic side effect as I have documented my weight battle here, and have really been struggling with it this winter. I am hungry all the damn time, get way too little activity, and have slowly crept up six pounds. This should be nothing compared to the thirty-five I lost, but letting a pound or two here and there slip back on is how it starts.

At the end of the appointment I took the prescription and will fill it this week. The plan is to try the drug and see what happens. I am so hungry these days I am not sure I will notice if the pill makes it worse or if I will be able to tell if it is the pill if I am hungry. I guess I will hope it helps with some sleep and anxiety and hope it doesn’t make me fat. How I dislike the decisions this disease forces me to make.

Advertisements

4 thoughts on “Choose Your Poison

  1. I like the image you picked. Do you think your hunger issues could be related to the weather? I can get very hungry when it’s 1) COLD and 2) I’m inactive. It’s hard to be active when the weather is arctic outside of winter sports, and I don’t ski or snowboard aside from CC skiing or snowshoeing, and, let’s face it, you need time to do either, and money for equipment rental if you don’t own the stuff. The other issue with the hunger is the quality of the carbs. If you’re on the road a lot (which is another contributor to inactivity. It’s hard to be active if you’re behind the wheel all the time), then the temptation is fast food. You’d think with the portion sizes and the sheer amount of fat and sugar that a person would be full, but that’s not the case. What’s missing is the one ingredient that will satiate you and cause your brain to turn off the hunger signal–fiber. There’s no fiber in meat, cheese, white bread or fries. A person needs roughly 30 grams of fiber a day. This is one of the primary reasons that programs like Weight Watchers are successful. Certain drugs always cause weight gain like antipsychotics, anticonvulsants (except for Topamax), and steroids. (Decadron and I are not friends.) But, you COuLD do something like join Weight Watchers online. No groups. None of that. It’s affordable, and it will show you how to begin eating for nutrition, etc, and show you how to trim down if that’s a goal or at least maintain. I have a friend who works for Weight Watchers, and there are some excellent online programs now.

    There’s also the P90X (http://www.beachbody.com/product/fitness_programs/p90x.do?code=SEMB_GOOGLE_P90X&s_kwcid=TC|17312|px90||S|e|19637370613&gclid=CJDD24r7sLUCFYxDMgod-g0A6g) workout that you can do at home. I know many people who have done it, and they’ve achieved stellar results. The entire program is about $120, but, as always, there are payment plans and such. All this is to say, that you can do something. You are not adrift, at the whim of your disorder. You have choices. Your world might feel small, but it’s not. Winter has a way of making us feel a little crazy and trapped (“The Shining” anyone?). But, if you want to take control of what you CAN control, your diet and your movement are well within your reach. And, diet and exercise are also proven to improve depression and anxiety. You might have to adjust your lifestyle, but you’re a former athlete as am I. I’m ready to crawl out of my skin right now, and I’ve found that I’m always happiest when I’m in shape, pushing myself physically, and eating properly. I feel like I’m taking control of what I can control which empowers me. An anxious brain benefits from that. The lifestyle adjustment has always been worth that.

    • I always go in cycles with this stuff. I feel like shit for awhile an then it occurs to me that I have been eating like shit. It is a hard habit to break but over the course of a week or two I drop out the tasty but bad for me stuff and replace it with the good stuff. I begin to feel better I lose some weight I get comfortable and I start adding the shit food back in. I am like an addict that way. Just one slice of pizza and the little 10oz bottle of coke wont hurt, and it doesn’t once in a while, but the next thing I know I am eating crap everyday. I begin to put on weight and feel like shit. Repeat.

      We will see if the new drug boosts my need to eat. If it does it will be a deal breaker. it is hard enough to control without being chemically compelled.

      • Frankly, I am nodding my head here. I had three cups o’coffee, three peanut butter cups, and a cup of veggie chips yesterday. Like that’s what I ate! There is no excuse for me. And I wonder why I’m weeping on and off. It’s all diet! In my head I’m saying, “Well, there’s protein in the peanut butter…uh…and the veggie chips are made of….uh…..” Yeah…I need to just stop while I’m ahead.

  2. Hey –

    I took Remeron and Wellbutrin for a short period of time (3 months, I think) – Wellbutrin for anxiety and Remeron for sleep.

    The Remeron knocked me out – I slept 19 hours the first day I took it. And needed at least 11 hours of sleep with each pills. By the time I stopped taking it I was only taking 1/4 of a pill each night.

    The sleep was amazing, so that was great but it definitely was a lot of sleep and made me really groggy the following day.

    The increased appetite hit me hard also.

    Obviously, medication reactions are different for everyone, but I thought I’d throw in my experience. I’m glad I tried it and really miss the amazing sleep.

    I hope it works for you!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s